Can Zoloft Cause Erectile Dysfunction?

Sexual dysfunction occurs in 25 percent of men taking an SSRI.

Depressed man
PeopleImages/Getty Images

Sexual dysfunction, including problems getting an erection, decreased libido, delayed ejaculation, and lack of orgasm, is a common side effect of the SSRIs, a class of antidepressant medications, which includes Zoloft (sertraline). Sexual side effects are one of the main reasons that men being treated for depression stop taking their medications.
 

According to medical studies, erectile dysfunction (ED) can occur in up to 25 percent of men taking an SSRI.

If you are having problems, meet with your doctor to discuss the following:

  • Lowering the dose of your Zoloft – a lower dose may continue to help your depression, but relieve your ED.
  • Switching to a different SSRI – changing your depression medication may also change the sexual side effects. You may have to go through several months of trial and error. Some options include Lexapro (escitalopram), Paxil (paroxetine), and Prozac (fluoxetine).
  • Switching to a different antidepressant medication – although most of the medications used to treat depression can cause sexual dysfunction, Wellbutrin (bupropion) is less likely to cause ED.
  • Taking a specific medication to treat your ED – in some men with ED caused by an SSRI, taking a medication such as Cialis (tadalafil), Levitra (vardenafil), or Viagra (sildenafil), may help. Your doctor can advise you if this is safe for you to do.

A word of caution: Do not abruptly stop your Zoloft; this can cause uncomfortable withdrawal symptoms and possible harmful side effects.

Erectile dysfunction can also be caused by other drugs besides the SSRIs, including some medications used to treat high blood pressure, most medications used to treat psychological disorders (such as depression, anxiety, and schizophrenia), and some medications used to treat an enlarged prostate and prostate cancer.

If you are taking other medications, talk to your pharmacist or physician to see if erectile dysfunction is a known side effect.

More Info About Erectile Dysfunction

There's nothing normal about erectile dysfunction (ED). It isn't a normal sign of aging. Older people don't automatically develop ED. Nevertheless, ED is commonly observed in elderly men.

Here is a longer list of drugs that can contribute to ED:

  • clonidine
  • methyldopa
  • thiazide diuretics
  • spironolactone
  • beta blockers
  • digoxin
  • gemfibrizol
  • lithium
  • tricyclic antidepressants
  • corticosteroid
  • GnRH agonists
  • estrogens
  • progesterone
  • methotrexate
  • cocaine
  • marijuana
  • ethanol
  • 5α-reductase inhibitors
  • clonidine
  • calcium-channel blockers

In addition to an adverse effects of medication, ED is commonly observed in people with the following conditions:

  • diabetes
  • benign prostatic hyperplasia
  • rheumatoid arthritis
  • obesity
  • depression
  • anxiety

Of note, ED is also experienced in people who are under a lot of stress. For example, unemployment can create a lot of stress that, in turn, contributes to ED.

Heart disease and ED share common pathophysiology, causes and risk factors. Furthermore, people with more severe cardiovascular disease tend to experience worse ED.

Smoking is a big risk factor with respect to ED. Furthermore, ED is commonly experienced among men who have undergone radiation treatment or surgery for the treatment of prostate cancer as well as those who have experienced injury to the spinal cord.

There are three basic pathophysiologic mechanisms that result in ED:

  • inability to initiate an erection
  • inability to fill
  • inability to store enough blood

Please understand that ED is a complicated problem that can be multifactorial; this means that many things can contribute to ED. For example, if you have high blood pressure and diabetes and take various medications that contribute to ED, all these factors could be contributory.

ED is a problem that should be thoroughly discussed with your primary care physician or specialist (cardiologist, psychiatrist or so forth). Fortunately, ED caused by SSRIs is often successfully treated with drugs like sildenafil (Viagra). Please note, however, that drugs like Viagra must be taken as directed by your physician. Viagra does have adverse effects. For instance, when taken with nitrates, a person's blood pressure can drop dangerously low (hypotension).

Sources
Brown D. ”The Management of Erectile Dysfunction and Identification of Barriers to Treatment.” US Pharmacy 2006 8:53-64.
Kloner, R. ”Erectile Dysfunction and Hypertension.” International Journal of Impotence Research. 2007 19:296-302.

McVary KT. Sexual Dysfunction. In: Kasper D, Fauci A, Hauser S, Longo D, Jameson J, Loscalzo J. eds. Harrison's Principles of Internal Medicine, 19e. New York, NY: McGraw-Hill; 2015.

Continue Reading